Alert archive / North Carolina / Tornado Warnings in 2004
Tornado Warning 1, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Feb 6, 2004, 6:52 PM EST for Northampton County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 6, 2004, 6:52 PM EST (23:52 UTC)
- Expired
- Feb 6, 2004, 7:20 PM EST
- In force
- 28 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County Northampton County, NC
The radar
The Norfolk radar (KAKQ), 82 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 916 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KAKQ 062352 TORAKQ NCC131-070020- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 651 PM EST FRI FEB 6 2004 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * TORNADO WARNING FOR... NORTHAMPTON COUNTY IN NORTHEAST NORTH CAROLINA * UNTIL 720 PM EST * AT 651 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO 6 MILES SOUTHWEST OF MUD CASTLE...OR ABOUT OVER HALIFAX...MOVING NORTHEAST AT 45 MPH. * THE STORM PRODUCING THE TORNADO IS EXPECTED TO BE NEAR... 6 MILES NORTHWEST OF BOONES CROSSROADS AROUND 700 PM EST... THIS STORM WILL BE NEAR JACKSON AROUND 700 PM. TAKE COVER IN A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR. VEHICLES AND MOBILE HOMES SHOULD BE ABANDONED FOR STURDIER SHELTER. IF YOU ARE IN A MOBILE HOME...ABANDON IT AND GO TO A NEARBY STURDY BUILDING. AS A LAST RESORT...LIE FLAT IN A DITCH AND COVER YOUR HEAD LAT...LON 3633 7774 3621 7758 3649 7720 3656 7741 $$ NS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Feb 6, 2:33 PM EST, 4 hours 19 minutes earlier.
Area forecast discussion, Feb 6, 2:33 PM EST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 233 PM EST FRI FEB 6 2004 .DISCUSSION... LATEST OBSERVATIONS CONTINUE TO SHOW STATIONARY FRONT OVER FA...WITH 40 DEGREE F TEMP CONTRAST FROM SE TO NW ZONES. COUNTIES IN NW PORTIONS OF AKQ FA A FEW DEGREES ABOVE FREEZING...AND SHOULD STAY THAT WAY...OR PERHAPS CLIMB A FEW DEGREES...DURING THE PRECIPITATION THIS AFTERNOON AND EVENING...SO DONT EXPECT ANY ADDITIONAL ICING BEYOND WHAT WAS RECEIVED THIS MORNING. CONCERNING FLOOD POTENTIAL...STILL LOOKS LIKE BETWEEN 1.5 AND 2 INCHES OR RAIN CAN BE EXPECTED WITH THE FRONT...OVER A SEVERAL HOUR PERIOD...WHICH SHOULDNT BE ENOUGH TO CAUSE FLOODING...EXCEPT PERHAPS IN POOR DRAINAGE AND OR URBANIZED AREAS. THEREFORE...WILL AGAIN NOT ISSUE A FLOOD WATCH...BUT ISSUE A STATEMENT ADDRESSING THE CONCERN FOR MINOR...POOR DRAINAGE TYPE FLOODING. CONCERNING TSTM POTENTIAL...STILL AN OUTSIDE CHANCE OF A RUMBLE OF THUNDER OVER THE SE...AS SHOWERY CONVECTIVE PRECIP WORKING ITS WAY N FROM N CAROLINA. OUTSIDE RISK OF A BRIEF SEVERE GUST...OR SPINUP... IN VICINITY OF BOUNDARY...AND AHEAD OF ANY MESOLOW...AS LOW LEVEL SHEAR VERY STRONG IN VICINITY OF THE BOUNDARY. RAIN SHOULD PUSH THROUGH OVERNIGHT...WITH DRY WEATHER THEN FCAST THRU MON...STILL A CHANCE OF PRECIPITATION TUE AND WED WITH FROPA... ALTHOUGH MODELS HAVE TRENDED S WITH COASTAL LOW...SO POSSIBILITY BULK OF PRECIP MAY STAY S OF THE FA...ESP ON WED. STILL TIME FOR MODELS TO TREND BACK...OF COURSE. && .MARINE... SCA FOR TONIGHT AS S WINDS MAY INCREASE FURTHER ON E SIDE OF FRONTAL WAVE...THEN SCA CONDITIONS RETURN TOMRROW WITH NW FLOW ON BACKSIDE OF SYSTEM. && .AVIATION... CARRYING LLWS FOR RIC...AS SHALLOW NLY FLOW OVERLAID BY STRONG SLY FLOW. && .HYDROLOGY... WILL ISSUE SPS FOR HEAVY RAIN...AND MINOR POOR DRAINAGE FLOOD POTENTIAL. LATEST RIVER FORECASTS SHOW RISES TO NEAR FLOOD STAGE LATE IN THE WEEKEND FOR RIC AND SEBRELL...BUT NOT EXCEED. WILL BE WATCHED ONCE ACTUAL PRECIP CAN BE DETERMINED. && .PRELIMINARY POINT TEMPS/POPS... SBY 34 46 28 35 / 100 10 0 0 OXB 35 43 28 35 / 80 10 0 0 WAL 36 46 29 36 / 80 10 0 0 FVX 33 46 23 40 / 90 10 0 0 RIC 34 49 27 42 / 90 10 0 0 PTB 35 50 28 42 / 90 10 0 0 AKQ 37 52 30 42 / 100 10 0 0 PHF 40 53 32 41 / 100 10 0 0 ORF 43 52 32 41 / 90 10 0 0 ECG 49 55 31 42 / 90 10 0 0 && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...SCA...ATLC COASTAL WATERS. VA...SCA...ATLC COASTAL WATERS...AND CHES BAY S OF WINDMILL PT. NC...SCA...CURRITUCK SOUND AND ATLC COASTAL WATERS N OF CURRITUCK BEACH LGT. && 18/44
Hazardous weather outlook, Feb 6, 5:30 AM EST, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EST FRI FEB 06 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA-062330- 530 AM EST FRI FEB 06 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... A COLD FRONT WILL APPROACH AND MOVE ACROSS THE AREA LATER THIS AFTERNOON AND TONIGHT. RAINFALL WILL INCREASE IN COVERAGE AND MAY BECOME HEAVY AT TIMES THIS AFTERNOON THROUGH TONIGHT. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE...WITH LOCALLY HIGHER AMOUNTS OF 3 INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TG THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Feb 6, 4:04 PM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 404 PM EST FRI FEB 6 2004 MDZ021-022-024-NCZ012-VAZ048-049-060>085-087>094-099-100-070500- ACCOMACK VA-AMELIA VA-BRUNSWICK VA-CAROLINE VA-CHARLES CITY VA- CHESTERFIELD VA-CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-ESSEX VA- FLUVANNA VA-GLOUCESTER VA-GOOCHLAND VA-GREENSVILLE VA-HANOVER VA- HENRICO VA-INLAND WORCESTER MD-ISLE OF WIGHT VA-JAMES CITY VA- KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-LOUISA VA- LUNENBURG VA-MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA- NEWPORT NEWS/HAMPTON VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA- PRINCE GEORGE VA-RICHMOND VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA- WESTMORELAND VA-WICOMICO MD-YORK VA- 404 PM EST FRI FEB 6 2004 A LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT...BRINGING RAIN...HEAVY AT TIMES. ONE TO TWO INCHES OF RAINFALL...WITH ISOLATED HIGHER AMOUNTS...WILL BE POSSIBLE BY THE TIME THE RAIN ENDS...PRIOR TO DAYBREAK SATURDAY. THE RAIN MAY CAUSE MINOR FLOODING OF POOR DRAINAGE AREAS...AND PONDING OF WATER ON ROADWAYS. TEMPERATURES ARE EXPECTED TO REMAIN ABOVE FREEZING ACROSS CENTRAL AND SOUTHEAST VIRGINIA...AND THE LOWER EASTERN SHORE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. NCZ013>017-030>032-102-VAZ095>098-070500- BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-EASTERN CURRITUCK NC- GATES NC-HERTFORD NC-NORFOLK/PORTSMOUTH VA-PASQUOTANK NC- PERQUIMANS NC-SUFFOLK VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC- 404 PM EST FRI FEB 6 2004 A LOW PRESSURE SYSTEM...AND ASSOCIATED COLD FRONT...WILL MOVE ACROSS SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA TONIGHT...BRINGING RAIN...HEAVY AT TIMES. AN ISOLATED THUNDERSTORM WILL ALSO BE POSSIBLE THIS EVENING. ONE TO TWO INCHES OF RAINFALL...WITH ISOLATED HIGHER AMOUNTS...WILL BE POSSIBLE BY THE TIME THE RAIN ENDS...PRIOR TO DAYBREAK SATURDAY. THE RAIN MAY CAUSE MINOR FLOODING OF POOR DRAINAGE AREAS...AND PONDING OF WATER ON ROADWAYS. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT WEATHER.NOAA.GOV/AKQ
Special weather statement, Feb 6, 6:43 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 643 PM EST FRI FEB 6 2004 NCZ012>014-VAZ092-093-096-070037- GATES NC-HERTFORD NC-ISLE OF WIGHT VA-NORTHAMPTON NC-SOUTHAMPTON VA- SUFFOLK VA- 643 PM EST FRI FEB 6 2004 ...A CLUSTER OF SHOWERS AND THUNDERSTORMS IS TRACKING THROUGH NORTHEAST NORTH CAROLINA...TOWARD SOUTHEAST VIRGINIA... AT 635 PM...RADAR SHOWED A CLUSTER OF SHOWERS AND THUNDERSTORMS APPROACHING JACKSON....MOVING NORTHEAST AT 45 MPH. THE SHOWERS AND THUNDERSTORMS WILL AFFECT AHOSKIE...FRANKLIN...NORTHEASTERN GATES COUNTY...SUFFOLK AND ISLE OF WIGHT...THROUGH 730 PM. LOCALLY HEAVY RAIN AND GUSTY WINDS TO 40 MPH ARE POSSIBLE...ALONG WITH OCCASIONAL LIGHTNING. LOCALIZED WIND GUSTS MAY APPROACH 50 MPH. PONDING OF WATER ON ROADWAYS IS LIKELY AS WELL AS REDUCED VISIBILITIES IN LOCALLY HEAVY RAIN. NS
Nearby
Tornado Warnings in North Carolina, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.